A 79-year-old Caucasian non-diabetic male with history of renal cell carcinoma, s/p left nephrectomy in 2005 and coronary artery stent placement 2 months prior and on Clopidogrel, presented with acute onset sweating and palpitations. Monitoring revealed fasting serum glucose as low as 29mg/dL with concurrent insulin level of 9,600 uIU/mL. Further investigations for the cause of his hyperinsulinemic hypoglycemia showed a C-Peptide of 18.9ng/mL ruling out exogenous insulin, a negative sulfonylurea screen, negative anti-islet cell antibodies and Chromogranin A of 24ng/mL suggesting a neuroendocrine tumor. A work up for Insulinoma included an MRI of the Pancreas and EUS both of which came back negative. Given the negative Insulinoma work-up and such uncharacteristically high Insulin levels, a Paraneoplastic syndrome with ectopic Insulin secretion versus a drug-induced autoimmune process was considered. A negative whole body PET/CT ruled out a paraneoplastic process but the anti-Insulin antibody titer was high (11 nmol/L, range 0.00-0.02) confirming the diagnosis of Insulin Autoimmune Syndrome
The patient was started on Diazoxide 80mg TID and Dexamethasone 2mg BID on day 10. Serum glucose ranged from 50-80mg/dL to >350 mg/dL post-prandial. Clopidogrel was determined to be a possible inciting cause and was replaced on day 18 with Tacagrelor. Total serum insulin then measured was 20,900uIU/mL with a normal free insulin level. With no further hypoglycemic episodes the patient was discharged on the above treatment on day 22 with Endocrine follow-up.
Insulin Autoimmune Syndrome (IAS) is described as spontaneous hypoglycemia due to insulin autoantibodies in the absence of exogenous insulin. IAS is a leading cause of hypoglycemia in Japan but is rarely diagnosed in the US. This case illustrates the need to consider drug-induced IAS in patients with acute onset hyperinsulinemic hypoglycemia and no history of exogenous insulin exposure. In IAS antibody-bound serum insulin builds and is released erratically resulting in extreme hypoglycemia. Literature review suggests that medications with a sulfhydryl group are known to trigger IAS particularly in patients who are positive for the HLA-DRB1 gene. The most common offending drug is alpha-lipoic acid, with Methimazole, Glutathione, Imipenem, and Hydralazine also implicated. Stopping the suspected drug typically reverses IAS. Our patient tested positive for HLA-DRB1-04:04 and all his medications including OTC supplements were reviewed. Clopidogrel whose active metabolite contains a sulfahydryl group was felt to be the offending agent and was discontinued. He has had no episodes of hypoglycemia since discharge.
Hospitalists are often the first physicians to work up patients admitted with hypoglycemia. Even though IAS is a rare cause of hypoglycemia in the US, hospitalists should be aware of this disorder since early diagnosis can eliminate unnecessary procedures and delay in treatment.
To cite this abstract:Hadley MD, Bodepudi H, Chandra R. Insulin Under Duress – Diagnosing and Treating Insulin Autoimmune Syndrome. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 540. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/insulin-under-duress-diagnosing-and-treating-insulin-autoimmune-syndrome/. Accessed September 22, 2019.